Lightning, Hillsborough
- When
- May 23, 1:40 AM EST
- Where
- Hillsborough County, Bedford
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.915, -71.716 (the zone’s center; the record gives no point)
A lightning strike caused a fire that badly damaged a Bedford home in the middle of the night. No one was injured when lightning struck the single-story home's basement, causing a series of electrical failures that started the fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A lightning strike caused a fire that badly damaged a Bedford home in the middle of the night. No one was injured when lightning struck the single-story home's basement, causing a series of electrical failures that started the fire. The house was a total loss.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 22, 3:00 PM EST, 10 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 400 PM EDT SAT MAY 22 2004 .SHORT TERM...TONIGHT AND SUNDAY (THROUGH 00Z MONDAY) FRONTAL BOUNDARY CURRENTLY LOCATED JUST SOUTH OF THE FORECAST AREA. MUCH COOLER AIR HAS BEEN USHERED IN ON NNE FLOW BEHIND A SHORT WAVE DISTURBANCE WHICH DEPARTED THE REGION DURING MIDDAY. ANOTHER BURST OF WARM AIR ADVECTION AT 850 MILLIBARS WILL CAUSE MORE SHOWER ACTIVITY TO DEVELOP. IN ADDITION SOME ELEVATED CONVECTION IS POSSIBLE. NOTED 850 AND 700 MILLIBAR JET MAXIMUMS CROSS THE REGION FROM THE WEST AROUND 12Z SUNDAY MORNING. IN ADDITION K INDICES RISE INTO THE MID 30S AND SHOWALTER INDICES TURN NEGATIVE. COLD TOP CONVECTION NUMBERS RISE TO NEAR 20. HELICITY VALUES (LOW LEVEL SHEAR) REMAIN HIGH. THEREFORE SCATTERED THUNDERSTORMS ARE NOT OUT OF THE QUESTION. THE NEXT WAVE SHOULD DEPART THE REGION AROUND MIDDAY SUNDAY. THIS WAVE SHOULD AGAIN REINFORCE THE COOLER ONSHORE FLOW ACROSS SOUTHERN NEW ENGLAND SUNDAY AFTERNOON. GREATEST CHALLENGE ON SUNDAY WILL BE MAXIMUM FORECAST TEMPERATURES ALONG SELECTED LOCATIONS NEAR THE FRONTAL BOUNDARY. HAVE A DIFFICULT TIME BUYING THE LATEST MAX T MOS/MAV TEMPS GIVEN THE INHERENT LOW LEVEL INVERSION (COOL MARINE AIRMASS) AND LACK OF MECHANISM TO LIFT THE FRONT NORTHWARD. THE MESOETA BUFKIT INDICATES THE LOW LEVEL INVERSION SHOULD PERSIST ALL DAY SUNDAY THROUGHOUT MOST IF NOT ALL OF THE FORECAST AREA. THEREFORE SIGNIFICANTLY UNDERCUT MODEL GUIDANCE MAX TEMPERATURES ON SUNDAY. LEANED CLOSER TO MESOETA MAX TEMPERATURES. && .MEDIUM RANGE (SUN NIGHT THRU THU)... UNSETTLE WEATHER THIS PERIOD...WITH COOL TEMPS ARRIVING THU. UNTIL THEN...QUASI STATIONARY FRONT ALONG OUR SOUTH COASTAL WATERS WILL NOT MOVE MUCH THROUGH SUN NIGHT...GIVEN ZONAL FLOW ALOFT IN RESPONSE TO PERSISTENT SOUTHEAST RIDGE. FRONT WILL BEGIN TO LIFT NORTH SUN NIGHT AS A WARM FRONT...AS FAIRLY STRONG SHORT WAVE TROF AND ASSOCIATED SURFACE LOW APPROACH NEW ENGLAND FROM THE WEST. CHANCE OF SHOWERS WILL LINGER INTO MON AS SURFACE LOW AND ASSOCIATED COLD FRONT MOVES THROUGH THE REGION. BEST WEATHER DAY OF THE WEEK MAY COME TUE...AS SHORT WAVE RIDGING BUILDS BEHIND DEPARTING SYSTEM. ALTHOUGH FAST/PROGRESSIVE FLOW ALOFT YIELDS NEXT TROF (AND ASSOCIATED CHANCE OF SHOWERS) MOVING ACROSS NEW ENGLAND TUE NIGHT AND WED. BY THU...SURFACE LOW AND TRAILING COLD FRONT MOVE OFFSHORE...WITH LARGE AMPLITUDE UPPER TROF SETTLING OVER NEW ENGLAND. CHILLY AIRMASS ASSOCIATED WITH THIS TROF...WITH 850 MB TEMPS ONLY +2/+3C. GIVEN THE MAGNITUDE OF THIS CHILLY AIRMASS...WE WILL UNDERCUT TEMPS THU TO MAINLY THE MID AND UPPER 60S...WITH LOWER 70S ACROSS CT. IN ADDITION...IT WILL BE A BREEZY DAY THU WITH WINDS FROM THE WEST. .LONG RANGE (THU NIGHT THRU SAT)... ALL EXTENDED MODELS APPEAR TO SUPPORT COOLER...DRY AND LESS HUMID WEATHER THIS PERIOD...AS LARGE AMPLITUDE UPPER TROF MOVES ACROSS THE NORTHEAST. THE 00Z OPERATIONAL RUN OF THE GFS OFFERS THE MOST PROGRESSIVE SOLUTION...WITH THE UPPER TROF EXITING NEW ENGLAND FRI. ALL OTHER MODELS...INCLUDING THE 00Z GFS ENSEMBLES INDICATE THERE SHOULD BE SUFFICIENT DOWNSTREAM BLOCKING OVER THE NORTHWEST ATLANTIC FOR A SLOWER DEPARTURE OF THE UPPER TROF. THIS TRANSLATES INTO COOLER... DRY AND LESS HUMID WEATHER PROBABLY LINGERING INTO SAT. IN ADDITION...AIRMASS MAY BE COOL ENOUGH (ALONG WITH CLEAR SKIES AND LIGHT WINDS) FOR A POSSIBLE FROST FRI MORNING. .AVIATION... LOW CLOUDS AND FOG WILL PERSIST TONIGHT AND SUNDAY DUE TO A LOW LEVEL INVERSION ASSOCIATED WITH THE QUASI STATIONARY FRONTAL BOUNDARY. && .MARINE... FOR TONIGHT AND SUNDAY...SEAS HAVE INCREASED TO AROUND 5 FT AT THE BOSTON LIGHT STATION DUE TO NNE SWELL. WILL CARRY A SMALL CRAFT ADVISORY THROUGH THIS EVENING FOR SEAS FROM MERRIMACK RIVER TO PLYMOUTH OUT TO 40 NM. OTHERWISE WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA. FOR SUN NIGHT THRU THU...WINDS MAY BRIEFLY PICK UP TO 25 KT FROM THE SOUTHWEST MON AFTERNOON AHEAD OF COLD FRONT. OTHERWISE EXPECT FAIRLY LIGHT WIND AND SEAS THRU WED. BY THU...STRONG COLD AIR ADVECTION MAY SUPPORT 25 KT WEST WINDS THU...ESPECIALLY NEAR SHORE GIVEN WARMER LAND THAN OCEAN TEMPS. && CT...NONE. MA...NONE NH...NONE. RI...NONE MARINE...SMALL CRAFT ADVISORY THIS EVENING ANZ250 MERRIMACK RIVER TO PLYMOUTH MA OUT TO 40 NM. SHORT TERM...STRAUSS LONG TERM...NOCERA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 656 AM EDT SAT MAY 22 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-221600- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 656 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING RISK ARE POSSIBLE TODAY...MAINLY IN WESTERN AREAS...AND ANYWHERE IN SOUTHERN NEW ENGLAND TONIGHT. STRONG THUNDERSTORMS MAY FORM WELL TO THE WEST AND SOUTH OF OUR AREA...AND WE WILL KEEP A CLOSE EYE ON THESE. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH NEXT FRIDAY)... THERE IS AN INCREASING POTENTIAL FOR FLASH FLOODING SUNDAY THROUGH TUESDAY...AS A STRONG FRONT OSCILLATES OVER SOUTHERN NEW ENGLAND. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AND OVER TIME...IF THE SAME AREA GETS HIT OVER AND OVER AGAIN BY THUNDERSTORMS...FLASH FLOODING COULD OCCUR. LOCAL AMOUNTS OF UP TO 3 OR 4 INCHES ARE POSSIBLE BY EARLY NEXT WEEK. THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS IN MAINLY WESTERN PORTIONS OF SOUTHERN NEW ENGLAND SUNDAY. THIS WOULD MAINLY BE FROM STORMS THAT DEVELOP TO OUR WEST AND MOVE EASTWARD INTO SOUTHERN NEW ENGLAND. THERE IS A BETTER CHANCE OF SEVERE THUNDERSTORMS ON MONDAY AFTERNOON AND EVENING AS AN UPPER LEVEL LOW PRESSURE TROUGH MOVES THROUGH AND A SURFACE WIND SHIFT APPROACHES THE AREA. ANOTHER COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...PRODUCING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT COULD BE NEEDED SUNDAY AND ESPECIALLY MONDAY. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX GAF
The Boston radar (KBOX), 117 km away, was scanning. The volume nearest the first event began at 06:38 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2004Every state in 2004This day in weather historyWarnings in New Hampshire, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393095.